Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 7:30 PM MDT for Fergus County, Montana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2016, 7:30 PM MDT (01:30 UTC)
- Expired
- Jun 10, 2016, 7:45 PM MDT
- In force
- 15 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
241
WUUS55 KTFX 110130
SVRTFX
MTC027-110145-
/O.NEW.KTFX.SV.W.0031.160611T0130Z-160611T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
730 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 745 PM MDT
* AT 729 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
CROOKED CREEK REC AREA...OR 27 MILES NORTH OF WINNETT...MOVING EAST
AT 60 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 721PM...TRAINED SPOTTERS
REPORTED HEN EGG SIZE HAIL 12 MILES NORTHEAST OF ROY.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VALENTINE AND FRED ROBINSON BRIDGE.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 83 AND 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4731 10869 4763 10875 4763 10861 4761 10857
4762 10851 4760 10850 4761 10844 4758 10842
4760 10840 4757 10834 4758 10831 4731 10832
TIME...MOT...LOC 0129Z 273DEG 53KT 4739 10838
HAIL...2.00IN
WIND...60MPH
$$
MARTIN1 follow-up statement
109
WWUS55 KTFX 110143
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT FRI JUN 10 2016
MTC027-110153-
/O.EXP.KTFX.SV.W.0031.000000T0000Z-160611T0145Z/
FERGUS MT-
743 PM MDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 745 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
NORTHERN FERGUS COUNTY UNTIL 830 PM MDT.
LAT...LON 4731 10869 4763 10875 4763 10861 4761 10857
4762 10851 4760 10850 4761 10844 4758 10842
4760 10840 4757 10834 4758 10831 4731 10832
TIME...MOT...LOC 0141Z 273DEG 53KT 4739 10838
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:41 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 10, 5:41 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 541 PM MDT FRI JUN 10 2016 UPDATED AVIATION .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .AVIATION... UPDATED 0000Z. Widespread rain and thunderstorms will continue over north-central Montana this evening. Some storms will be strong to severe with large hail and damaging winds especially near KLWT, KGTF and KHVR. Additional thunderstorms may produce gusty winds and small hail near KCTB and KHLN. An isolated shower is possible at KBZN. Storms should weaken and dissipate after 04z. Periods of MVFR or IFR conditions are possible in and near thunderstorms along with gusty erratic winds. There may be low clouds after 06z but confidence is low on cig heights. A few showers are possible on Saturday, especially in the mountains, otherwise VFR conditions are expected after 12z. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 54 67 44 71 / 30 30 20 10 CTB 51 65 40 66 / 70 20 10 0 HLN 58 67 47 72 / 30 40 30 10 BZN 53 69 44 71 / 20 40 30 20 WEY 48 61 39 61 / 10 40 30 20 DLN 53 66 43 69 / 20 50 30 10 HVR 55 72 47 72 / 60 40 20 0 LWT 54 67 46 70 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 6:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 N CHRISTINA 47.40N 109.32W
06/10/2016 E2.00 INCH FERGUS MT TRAINED SPOTTER
&&
MLSSpecial weather statement, Jun 10, 6:58 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 658 PM MDT FRI JUN 10 2016 MTZ013-050-051-110130- FERGUS MT-JUDITH BASIN MT-CHOUTEAU MT- 658 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU... NORTHEASTERN JUDITH BASIN AND NORTHWESTERN FERGUS COUNTIES UNTIL 730 PM MDT... AT 657 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STANFORD...MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTON AND COFFEE CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4713 11010 4731 11034 4771 10991 4741 10941 TIME...MOT...LOC 0057Z 230DEG 64KT 4723 11028 KJ
Local storm report, Jun 10, 7:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 N COFFEE CREEK 47.44N 110.08W
06/10/2016 E1.25 INCH FERGUS MT TRAINED SPOTTER
ESTIMATED HAIL UP TO HALF DOLLAR SIZE.
&&
BRUSDALocal storm report, Jun 10, 7:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 10 NE ROY 47.43N 108.81W
06/10/2016 E1.75 INCH FERGUS MT TRAINED SPOTTER
&&
MLSLocal storm report, Jun 10, 7:25 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 5 ESE DENTON 47.30N 109.85W
06/10/2016 M60 MPH FERGUS MT DEPT OF HIGHWAYS
60 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.
&&
BRUSDALocal storm report, Jun 10, 7:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 W SUFFOLK 47.47N 109.40W
06/10/2016 M2.00 INCH FERGUS MT TRAINED SPOTTER
&&
CORRECTED EVENT TIME
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.